Severe Gastroduodenal Ulcerations Complicating Hepatic Artery Infusion Chemotherapy for Metastatic Colon Cancer Academic Article Article uri icon

Overview

MeSH Major

  • Common Cold
  • Tomography, X-Ray Computed

abstract

  • Patients receiving continuous hepatic artery infusion chemotherapy (HAIC) with 5-fluoro-2'-deoxyuridine for colorectal carcinoma metastatic to the liver frequently complain of nonspecific abdominal discomfort. To determine the etiology of these symptoms we performed upper gastrointestinal endoscopy on symptomatic patients during the course of HAIC. Among 40 patients receiving HAIC of 5-fluoro-2'-deoxyuridine, 21 (53%) developed epigastric pain. They all had upper gastrointestinal endoscopy and 19 were found to have gastroduodenal ulcerations and or erosions. In two patients the infusion catheter eroded into the duodenum. The pathogenesis of the mucosal disease is not clear, but because symptoms responded to discontinuation of HAIC but not to therapy with cimetidine, a direct toxic effect of chemotherapy is postulated. We conclude that patients who complain of upper gastrointestinal symptoms while receiving continuous HAIC with 5-fluoro-2'-deoxyuridine should be investigated for the development of gastroduodenal ulcerations and erosions and that chemotherapy should be withheld if such lesions are found.

publication date

  • January 1986

Research

keywords

  • Academic Article

Identity

Digital Object Identifier (DOI)

  • 10.1111/j.1572-0241.1986.tb01454.x

PubMed ID

  • 2937289

Additional Document Info

start page

  • 176

end page

  • 9

volume

  • 81

number

  • 3